Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

June 10, 2023Wright County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 10, 2023, 2:13 PM CDT for Wright County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2023, 2:13 PM CDT (19:13 UTC)
Expired
Jun 10, 2023, 3:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
30

County Wright County, MN

The radar

The Minneapolis radar (KMPX), 58 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS83 KMPX 101913
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Sat Jun 10 2023
 
MNZ049-059-102000-
Stearns MN-Wright MN-
213 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northwestern Wright
and southeastern Stearns Counties through 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 
north of Annandale, or 14 miles south of St. Cloud, moving south at 
15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Buffalo, Annandale, Maple Lake, French Lake, South Haven, Fairhaven
and Rassat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near a lake, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4515 9388 4511 9426 4538 9424 4540 9405
TIME...MOT...LOC 1911Z 349DEG 13KT 4533 9413 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

TDK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 10, 12:20 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 10, 12:20 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1220 PM CDT Sat Jun 10 2023

.DISCUSSION...(Today through Friday)
Issued at 415 AM CDT Sat Jun 10 2023

KEY MESSAGES:

- Scattered thunderstorms are expected later this morning into this
  evening. Pockets of heavy rain possible but no severe weather is
  expected.

- Dry weather expected Sunday through Wednesday, with very low
  humidity.

- Near normal temperatures today, cooler on Sunday, followed by
  above normal temperatures returning for the rest of next week.

A cold front draped over northern MN into the Great Lakes this
morning will sag south across MN/WI through the day today. Ahead of
and along this front will be the focus for scattered
shower/thunderstorm development from later this morning through the
rest of the daylight hours today. Weak forcing aloft, weak shear and
unimpressive lapse rates all will combine to define the lack of
severe weather for today. However, a highly moisture atmosphere
(PWATs near 1.5") with slow storm motions may suffice for localized
heavy rainfall in any stronger storms. There is a small chance for
some storms to contain small hail and/or gusty winds but severe
weather is not expected. This front will shift south of the WFO MPX
coverage area by sunset, thus bringing the chances of precipitation
with it south of our coverage area. While confidence is high that
most of the coverage area will see showers/storms today, the
scattered distribution of such storms will force a cap of PoPs of
around 50%. Thus, have opted to use areal coverage wording in the
text/gridded products for today into tonight due to this uncertain
distribution of the precip. Chances quickly decline this evening with
no additional precipitation expected after midnight.

One additional consequence of the frontal passage today may be the
return of upper level smoke from Canadian wildfires. HRRR smoke
fields continue to show a fair amount of upper level smoke being
dragged south across MN/WI behind the front, but there is also some
potential for a roughly 6-9 hour window of near-surface smoke this
afternoon-evening in central-southern MN. Still plenty of
uncertainty in how this evolves but will monitor the potential and
collaborate with MPCA/WIDNR as necessary.

High pressure then will settle in from the north behind the front,
expanding its influence over the Upper Midwest to keep any organized
systems away from the area, promoting another extended period of dry
weather through the middle of next week. The main consequence may be
an continued expansion of drought conditions across the Upper
Midwest, particularly if less-than- expected rainfall comes from the
weekend frontal passage. In addition, the dry air being advected into
the region with this high pressure airmass will drop relative
humidity levels to below 30% during the daytime hours Sunday-Tuesday.
With ongoing drought conditions potentially worsening and no
widespread soaking rain expected, the dry post-frontal conditions
could contribute to elevated fire weather conditions for early next
week.

As for temperatures, pre-frontal passage temperatures for today will
run near normal. Behind the frontal passage, modest cold air
advection is expected which will bump high temperatures down to the
mid 60s to mid 70s for Sunday. As western CONUS ridging expands
eastward during the first half of next week, even with it slowly
flattening, the higher H5 heights will promote warming to above
normal levels by the middle of next week. This will include high
temperatures in the 85-90 degree range for nearly the entire coverage
area Tuesday-Wednesday. A weak frontal passage Wednesday night into
Thursday will bring another small does of cold air advection for the
end of the week, dropping highs back to the mid 70s to lower 80s
Thursday-Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Jun 10 2023

Main impact today will be isolated to scattered thunderstorms this
afternoon. Kept everything in TEMPO today due to the isolated to
scattered nature of the storms. Like we have seen over the past few
weeks some will get storms while others will remain VCTS. Should be
VFR throughout with MVFR to IFR in thunderstorms. Behind the front we
should see some gustier winds up to around 20 knots.

KMSP... Still looking at afternoon timing for the chance of
thunderstorms. Thunderstorm threat would mainly be for heavy rain and
reduced visibility.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-15 kts.
Tue...VFR. Wind NW 10 kts.
Wed...VFR. Wind W 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JPC
AVIATION...NDC
Hazardous weather outlook, Jun 10, 3:35 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
335 AM CDT Sat Jun 10 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
335 AM CDT Sat Jun 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected through this evening. Severe
weather is not expected, but a few storms could produce locally
heavy rain, gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Low relative humidity levels may produce elevated fire weather
conditions Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 10, 2:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Sat Jun 10 2023

MNZ049-059-102000-
Stearns MN-Wright MN-
213 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northwestern Wright
and southeastern Stearns Counties through 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm
north of Annandale, or 14 miles south of St. Cloud, moving south at
15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Annandale, Maple Lake, French Lake, South Haven, Fairhaven
and Rassat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4515 9388 4511 9426 4538 9424 4540 9405
TIME...MOT...LOC 1911Z 349DEG 13KT 4533 9413

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:58 PM CDTSpecial Weather StatementMPXWright47 min
Jun 10, 3:03 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright42 min
Jun 10, 3:33 PM CDTSpecial Weather StatementMPXCarver42 min
Jun 10, 4:03 PM CDTSpecial Weather StatementMPXCarver27 min

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.